Alert archive / Indiana / Flash Flood Warnings in 1997

Flash Flood Warning 68, NWS Paducah, KY

June 17, 1997Gibson County, Indiana

NWS Paducah, KY issued this flash flood warning at Jun 17, 1997, 7:42 PM CDT for Gibson County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1997, 7:42 PM CDT (00:42 UTC)
Expired
Jun 17, 1997, 9:45 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Gibson County, IN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 180045
FFWPAH
INC051-180245-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT TUE JUN 17 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  945 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST INDIANA
 
   ...GIBSON COUNTY
 
AT 745 PM CDT...HEAVY RAINS FROM THUNDERSTORMS HAVE CAUSED RAPIDLY
RISING WATER TO COVER SOME ROADS IN GIBSON COUNTY INDIANA. ALSO...THE
PIGEON CREEK NEAR FORT BRANCH INDIANA HAS WATER OVER ITS BANKS.
 
RADAR RAIN ESTIMATES SHOWED UP TO 2 INCHES OF RAIN HAD FALLEN SINCE THIS
AFTERNOON.  THAT RAIN WAS ADDED TO ALREADY SATURATED GROUND.   THE RAIN
HAS BEGUN TO LET UP...SO LITTLE ADDITIONAL RAIN IS EXPECTED BEFORE
MIDNIGHT.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
PGW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:13 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jun 17, 1:13 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT TUE JUN 17 1997

MAIN FORECAST CHALLENGE IS OBVIOUS...HEAVY RAIN AND FFA.

AS OF 1805 UTC...HEAVY RAIN CONTINUES OVER MOST OF SOUTHEAST MISSOURI
WITH VERIFIED WARNINGS IN SOME AREAS. RADAR TRENDS HAVE SOME BACK
BUILDING INTO WESTERN KENTUCKY AND SOUTHERN ILLINOIS...BUT STORMS HAVE
TROUBLE HOLDING TOGETHER.

IR SATELLITE LOOPS PUT MOST OF HEAVY RAIN ALONG GULF COAST WITH COLDER
TOPS. HOWEVER...DRIER AIR PUSHING EAST NORTHEAST THROUGH ARKANSAS.

BOTH ETA AND NGM AGREE ON MOVING STORM SYSTEM OVER FA...WITH MINOR
DIFFERENCES IN LOCATION AND TIMING. CONTINUE TO LIKE THE ETA SOLUTION
DUE TO IT/S SLOWER MOVMENT. TIME HEIGHT SECTIONS BRING HIGHEST UVV/S
OVER AREA BETWEEN 00 AND 06 UTC AS SURFACE LOW NEAR TEXARKANA MOVES
NORTHEAST INTO FA.
.
ISENTROPIC LIFT ON THE 304K SURFACE SUPPORTING HEAVY RAINFALL
POTENTIAL OVER WESTERN KENTUCKY THIS EVENING. GOOD THETA E
ADVECTION OVER WESTERN KENTUCKY AS WELL.

EXPECT THUNDERSTORMS TO DEVELOP OVER PORTIONS OF ARKANSAS AND MOVE
NORTHEAST INTO THE FA. VISIBLE LOOP INDICATING LOTS OF CU DEVELOPING
IN DRY SLOT AREA OVER ARKANSAS.

AFTER COORDINATIONW WITH SDF...WILL LIKELY EXTEND FFA FOR ALL OF WESTERN
KENTUCKY. MAY NEED TO ADD IN SOUTHWEST INDIANA AS FFG VALUES ARE
LOW...BUT THIS CAN ALSO BE DONE WITH AN UPDATE ONCE THE STORMS FORM.
WILL COORDINATE FURTHER WITH IND BEFORE ZFP TIME. WILL KEEP ALL OTHER
FFA/S IN EFFE4CT FOR TONIGHT.

AS FOR WEDNESDAY...FEEL THAT THE RAIN SHOULD BE ENDING ALONG A
PAH-EVV LINE BETWEEN 12-15Z WITH SLOW CLEARING DURING THE AFTERNOON.

SPODEN

In the hours before

Special weather statement, Jun 17, 3:12 PM CDT, 4 hours 30 minutes before
MOZ109-110-172030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT TUE JUN 17 1997

...SEVERAL FUNNEL CLOUDS REPORTED IN SOUTHEAST MISSOURI...

AT 305 PM RADIO STATION PERSONNEL REPORTED 2 FUNNEL CLOUDS IN SOUTHEAST
MISSOURI. ONE WAS IN BUTLER COUNTY NEAR QUILIN...ANOTHER SOUTHWEST OF
ESSEX IN STODDARD COUNTY.

THESE FUNNEL CLOUDS HAVE NOT TOUCHED THE GROUND AND ARE NOT EXPECTED TO
TOUCH THE GROUND. THE PERSONNEL IN THE FIELD AND THE NATIONAL WEATHER
SERVICE WILL CONTINUE TO MONITOR THE SITUATION.

AS EARLIER TODAY...THESE FUNNEL CLOUDS ARE LIKELY FORMING DUE TO THE
NUMEROUS LOW LEVEL BOUNDARIES ACROSS THE AREA AND ARE NOT RELATED TO
TYPICAL SUPERCELL THUNDERSTORMS.

PS
Special weather statement, Jun 17, 5:12 PM CDT, 2 hours 30 minutes before
ILZ084-172245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CDT TUE JUN 17 1997

...FUNNEL CLOUD REPORTED IN SOUTHERN ILLINOIS NEAR MURPHYSBORO...

AT 500 PM...LAW ENFORCEMENT PERSONNEL REPORTED A FUNNEL CLOUD IN
SOUTHERN JACKSON COUNTY IN ILLINOIS. THE FUNNEL CLOUD WAS OBSERVED SOUTH
OF MURPHYSBORO. NO TOUCHDOWNS HAVE OCCURRED.

FUNNEL CLOUDS HAVE BEEN REPORTED IN SOUTHEAST MISSOURI THIS AFTERNOON.
NO TOUCHDOWNS HAVE BEEN REPORTED. THE FUNNEL CLOUDS THAT HAVE OCCURRED
TODAY ARE NOT ASSOCIATED WITH SEVERE THUNDERSTORMS...AND ARE NOT
CONSIDERED TO BE AS POTENTIALLY DANGEROUS AS THOSE ASSOCIATED WITH
SEVERE STORMS.

YORK
Special weather statement, Jun 17, 5:14 PM CDT, 2 hours 28 minutes before
ILZ084-172245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CDT TUE JUN 17 1997

...FUNNEL CLOUD REPORTED IN SOUTHERN ILLINOIS NEAR MURPHYSBORO...

AT 500 PM...LAW ENFORCEMENT PERSONNEL REPORTED A FUNNEL CLOUD IN
SOUTHERN JACKSON COUNTY IN ILLINOIS. THE FUNNEL CLOUD WAS OBSERVED SOUTH
OF MURPHYSBORO. NO TOUCHDOWNS HAVE OCCURRED.

FUNNEL CLOUDS HAVE BEEN REPORTED IN SOUTHEAST MISSOURI THIS AFTERNOON.
NO TOUCHDOWNS HAVE BEEN REPORTED. THE FUNNEL CLOUDS THAT HAVE OCCURRED
TODAY ARE NOT ASSOCIATED WITH SEVERE THUNDERSTORMS...AND ARE NOT
CONSIDERED TO BE AS POTENTIALLY DANGEROUS AS THOSE ASSOCIATED WITH
SEVERE STORMS.

YORK
Special weather statement, Jun 17, 6:16 PM CDT, 1 hour 26 minutes before
KYZ017-172345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT TUE JUN 17 1997

...FUNNEL CLOUD REPORTED NEAR HOPKINSVILLE IN WESTERN KENTUCKY...

BETWEEN 600 PM AND 610 PM...A FUNNEL CLOUD WAS OBSERVED JUST NORTH OF
FORT CAMPBELL IN SOUTHERN CHRISTIAN COUNTY. THIS IS NEAR OAK
GROVE...ABOUT 15 MILES SOUTHEAST OF HOPKINSVILLE. THE FUNNEL WAS
OBSERVED BY A TRAINED SPOTTER AND A MILITARY OBSERVER. NO TOUCHDOWN WAS
REPORTED.

SEVERAL OTHER FUNNEL CLOUDS HAVE BEEN SIGHTED ACROSS THE QUAD STATE
REGION THIS AFTERNOON. NO TOUCHDOWNS HAVE BEEN REPORTED. THE FUNNEL
CLOUDS SO FAR TODAY HAVE NOT BEEN ASSOCIATED WITH SEVERE THUNDERSTORMS.
THEY ARE NOT CONSIDERED TO BE AS POTENTIALLY DANGEROUS AS THOSE
ASSOCIATED WITH SEVERE THUNDERSTORMS.

YORK
Special weather statement, Jun 17, 6:48 PM CDT, 54 minutes before
INZ086-180015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT TUE JUN 17 1997

...BRIEF FUNNEL CLOUD TOUCHDOWN REPORTED NEAR EVANSVILLE...

AROUND 630 PM...NUMEROUS REPORTS WERE RECEIVED OF A FUNNEL CLOUD NEAR
EVANSVILLE. THE FUNNEL CLOUD BRIEFLY TOUCHED DOWN FOR ABOUT 30 SECONDS O
TNORTH SIDE OF EVANSVILLE...CAUSING SOME DAMAGE TO ROOFS AND TREES.

THE FUNNEL CLOUDS REPORTED THIS AFTERNOON ACROSS THE QUAD STATE REGION
ARE NOT ASSOCIATED WITH SEVERE THUNDERSTORMS. THEY ARE NOT CONSIDERED AS
DANGEROUS AS THOSE ASSOCIATED WITH SUPERCELL THUNDERSTORMS. HOWEVER...IF
ONE IS SIGHTED...BE PREPARED TO TAKE SHELTER.

YORK

Nearby

Flash Flood Warnings in Indiana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.